Heavy Snow, Huron
- When
- December 12, 4:30 AM EST to December 13, 1:00 AM EST
- Where
- Huron forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.910, -82.855 (the zone’s center; the record gives no point)
Cold north winds carried lake effect snow showers into the east half of Huron County. Snow showers began the evening of the 11th and continued through the entire day of the 12th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Cold north winds carried lake effect snow showers into the east half of Huron County. Snow showers began the evening of the 11th and continued through the entire day of the 12th. By 0430 EST on the 12th, Law enforcement reported 6 inches of snow along M-25 between Huron City and Harbor Beach, and up to 4 inches as far inland as Bad Axe. The lake effect snow showers finally ended early on the 13th, but not before dumping up to a foot of snow locally along the Lake Huron Shoreline in eastern Huron County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Dec 12, 3:21 AM EST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 321 AM EST MON DEC 12 2005 .SHORT TERM...TODAY AND TONIGHT FIRST CONCERN FOR THE SHORT TERM WILL BE LAKE EFFECT SNOW IN THE THUMB AND SPECIFICALLY IN HURON COUNTY. ALREADY ISSUED AN ADVISORY THERE AS SNOWFALL TOTALS WERE UP TO 4 INCHES AROUND PORT HOPE AND HARBOR BEACH SINCE ABOUT 7 PM LAST NIGHT. SINCE MIDNIGHT, SATELLITE IMAGERY HAS SHOWN SOME BANDING LINGERING INTO HURON COUNTY NEAR THE SHORELINE. THIS IS SUPPORTED BY RADAR DATA FROM APX AND EXETER, AS BEST AS CAN BE DONE FROM THOSE LOCATIONS, IN ADDITION TO A STIFF NNE SURFACE WIND AT PORT HOPE WITH A WESTERLY WIND AT BAD AXE FOR A WHILE. 00Z AND 06Z MODEL FORECAST SOUNDINGS SHOW CONDITIONS REMAINING FAVORABLE WITH LAKE TO 850 MB DELTA-T APPROACHING 22C AND INVERSION HEIGHT/EQUILIBRIUM LEVEL HANGING AROUND 5 KFT. THE CONVECTIVE DEPTH IS MODEST BUT THE CAPE IS PRETTY FAT AND WILL BE EFFICIENT AS LONG AS THE WIND IS ONSHORE, WHICH SHOULD BE THROUGH MID MORNING AT LEAST. SATELLITE SUPPORTS THIS AS WELL WITH SOME INDICATION OF A WESTWARD DRIFT TO THE BANDS THAT ARE CLOSER TO MID LAKE AND THE ONTARIO SHORELINE. THIS IS NO DOUBT BEING AIDED BY CLEAR AND COLD CONDITIONS EAST OF THE LAKE AND SOME IMBALANCE TO THE LAND BREEZE FAVORING OUR SHORELINE. FOR NOW, WERE CAUTIOUSLY OPTIMISTIC THAT THE ADVISORY HEADLINE WILL HOLD IN HURON COUNTY WITH SOME HIGHER POPS DOWN THE SHORELINE TOWARD PORT HURON TO ALLOW FOR SOME BANDS MOVING ONSHORE THERE LATER IN THE MORNING. CONDITIONS AWAY FROM THE LAKE WILL BE COLD BUT DRY UNTIL TONIGHT. THE NEXT NW FLOW SHORT WAVE WILL ARRIVE BY THEN AND SPREAD HIGH CLOUDS BACK OVER THE AREA ALONG WITH A CHANCE OF LIGHT SNOW. SATELLITE IMAGERY SUPPORTS THE LATEST MODEL DEPICTIONS OF THE SYSTEM AND SURFACE OBS SHOW SOME LIGHT SNOW IN NW ONTARIO IN THE WARM ADVECTION PATTERN AHEAD OF THE WAVE. THE COMBINATION OF HIGHER MEAN RH BUT BARELY ANY MODEL QPF POINTS TO CHANCE POPS BEING THE WAY TO GO FOR TONIGHT. && .LONG TERM...TUESDAY THROUGH SUNDAY MOST OF THIS LONG TERM FORECAST PACKAGE HAS BEEN FOCUSED AROUND EVOLVING MID WEEK STORM SYSTEM AND ITS IMPACTS TO THE GREAT LAKES REGION. THE POTENTIAL FOR ANOTHER WINTER STORM LOOMS BUT PLENTY OF QUESTIONS STILL REMAIN. THE MAIN CULPRITS ARE CLEARLY SEEN IN THIS MORNINGS H2O VAPOR IMAGERY WITH CUT OFF LOW JUST OFF THE CALIFORNIA COAST AND SHORT WAVE COMING INTO THE PACIFIC NORTHWEST. EXACTLY HOW THESE SYSTEMS INTERACT WILL DICTATE OUR SENSIBLE WEATHER HERE WEDNESDAY THRU THURSDAY. LATEST NUMERICAL SUITE OFFERS A CONSENSUS OF OVERALL SLOWER AND DEEPER SYSTEM FOR MID WEEK BUT VARY WITH RESPECT TO CONVECTION WHICH WOULD HAVE A LARGE IMPACT ON QPF WITH MOISTURE TRANSPORT BEING HALTED FOR THESE CONVECTIVE ELEMENTS UPSTREAM. MODELS ALWAYS HAVE A TOUGH TIME WITH CONVECTION...ESPECIALLY ELEVATED...BUT AS UPPER JET INTENSIFIES ACROSS THE PLAINS WE EXPECT DIVERGENCE ALOFT AND MODEST MOISTURE TRANSPORT ON 35-45KT 850MB JET AND THETA-E ADVECTION TO BRING SNOW TO THE REGION SOMETIME WEDNESDAY NIGHT. WHAT MAY HOLD OFF THE ONSET OF SNOW WILL BE COLD SURFACE HIGH ANCHORED OVER QUEBEC (AVERAGE 1037MB) AND DRY ADVECTION IN THE LOWER LEVELS COMING OFF LOWER ONTARIO AND INTO LOWER MICHIGAN. NOW ONTO THE OTHER ELEMENTS. CROSS SECTIONS FROM THE GFS/NAM REVEAL A -EPV LAYER BETWEEN 700-500MB OVERNIGHT WEDNESDAY INTO THURSDAY AND OMEGA FIELDS (CURRENTLY NOT STRONG SIGNALS OF LIFT BUT A GENERAL PERSPECTIVE) LINING UP WELL IN THIS REGION WHICH COINCIDES WITH FAVORABLE DENDRITIC ICE GROWTH REGION PER BUFKIT PROFILES FROM THE GFS. 12HR QPF FROM VARIOUS MODELS RANGE FROM 0.25 FROM THE NAM OUT AT 84 HOURS WITH THE GFS CLOSER TO 0.35 BUT DELAYING THE ONSET UNTIL LATE WEDNESDAY NIGHT WITH MOST OF THE ACCUMULATING ON THURSDAY. LOCAL WRF MODEL IS SLIGHTLY HIGHER WITH NEAR 0.50. IF WE ARE ABLE TO TAP INTO THIS ELEVATED INSTABILITY ALONG THE POSSIBILITY OF A JET STREAK (AS SUGGESTED BY THE UKMET AND GFS)...COULD BE INTERESTING TO SAY THE LEAST. GARCIA ISENTROPIC TECHNIQUE FROM THE GFS AND NAM ON THE 290K SURFACE SHOW A RAPID INCREASE IN LIFT ON THE SURFACE AND LOWERING CPD/S WEDNESDAY NIGHT WITH 3-4 G/KG ADVECTING INTO THE REGION. THIS WOULD SUGGEST A 6-8 SNOWFALL FOR THE REGION DURING A 12 HOUR PERIOD. LOCAL PROGRAM RUNNING THE COBB TECHNIQUE FROM THE GFS POINTS TOWARD 5-8 AS LIQUID TO SNOW RATIOS ARE CLOSE TO 15 TO 1. WE STILL HAVE PLENTY OF TIME TO MONITOR TRENDS AND WE WILL CONTINUE TO HIGHLIGHT THIS POTENTIAL EVENT WITHIN THE HWO. THEN COLD CYCLONIC FLOW SEEMS TO PERSIST ACROSS THE REGION THROUGH THE REMAINDER OF THE PERIOD WITH OCCASIONAL SNOW SHOWERS AND LAKE EFFECT SNOW FROM LAKE MICHIGAN. LATEST GFS POINTS TOWARD AN INTERESTING FORECAST FOR EARLY NEXT WEEK WITH ADDITIONAL ENERGY DIVING QUICKLY SOUTH INTO THE PLAINS TO REINFORCE COLDER TEMPS AND POTENTIAL FOR ANOTHER ACCUMULATING SNOW. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...LAKE EFFECT SNOW ADVISORY...MIZ049 UNTIL 9 AM MONDAY. LAKE HURON...SMALL CRAFT ADVISORY...LHZ421...NEARSHORE WATERS FROM PORT AUSTIN TO PORT HURON UNTIL 6 PM MONDAY. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && SHORT TERM...BT LONG TERM....BGM YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 434 PM EST SUN DEC 11 2005 MIZ049-121045- HURON- 434 PM EST SUN DEC 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR HURON COUNTY OF SOUTHEAST MICHIGAN. .DAY ONE...TONIGHT LAKE EFFECT SNOW SHOWERS WILL BECOME MORE NUMEROUS THIS EVENING AND OVERNIGHT. SNOW ACCUMULATION OF 1 TO 3 INCHES IS POSSIBLE... WITH THE BEST CHANCE BEING IN THE NORTHEASTERN PORTION OF THE COUNTY...NEAR GRINDSTONE CITY AND PORT HOPE. NORTH WINDS AND ARCTIC AIR OVER THE WATER WILL ACTIVATE THE LAKE EFFECT SNOW SHOWERS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SNOWFALL ACCUMULATIONS OF 2 TO 4 INCHES ARE POSSIBLE WEDNESDAY AFTERNOON THROUGH WEDNESDAY NIGHT AS A LOW PRESSURE SYSTEM MOVES FROM THE NORTHERN PLAINS INTO THE GREAT LAKES REGION. THE INTENSITY AND TRACK OF THE SYSTEM REMAIN SOMEWHAT UNCERTAIN. AT THIS TIME...BEST ESTIMATES ARE THAT PRECIPITATION TYPE WILL BE CONFINED TO SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. MIZ047-048-053>055-060>063-068>070-075-076-082-083-121045- MIDLAND-BAY-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 434 PM EST SUN DEC 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF SOUTHEAST MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SNOWFALL ACCUMULATIONS OF 2 TO 4 INCHES ARE POSSIBLE WEDNESDAY AFTERNOON THROUGH WEDNESDAY NIGHT AS A LOW PRESSURE SYSTEM MOVES FROM THE NORTHERN PLAINS INTO THE GREAT LAKES REGION. THE INTENSITY AND TRACK OF THE SYSTEM REMAIN SOMEWHAT UNCERTAIN. AT THIS TIME...BEST ESTIMATES ARE THAT PRECIPITATION TYPE WILL BE CONFINED TO SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-121045- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI- 434 PM EST SUN DEC 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN WATERS OF LAKE ERIE AND LAKE HURON. .DAY ONE...TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR OUTER SAGINAW BAY AND THE NEARSHORE WATERS OF LAKE HURON. PLEASE SEE THE LATEST MARINE FORECAST /NSHDTX/ FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT THROUGH MONDAY FOR OUTER SAGINAW BAY AND THE NEARSHORE WATERS OF LAKE HURON. PLEASE SEE THE LATEST MARINE FORECAST /NSHDTX/ FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. DWD YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482897.